Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 27, 2021, 4:24 PM CDT for Trempealeau County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2021, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 27, 2021, 5:15 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.75 in
- Wind
- 40
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619
WWUS83 KARX 272124
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
424 PM CDT Fri Aug 27 2021
MNZ088-WIZ032-033-041-272215-
Winona MN-Buffalo WI-Trempealeau WI-La Crosse WI-
424 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of central Winona,
southeastern Buffalo, northwestern La Crosse and southern Trempealeau
Counties through 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winona, Arcadia, Goodview, Trempealeau, Galesville, Blair, Fountain
City, Stockton, Dodge, Ettrick, Minnesota City, Merrick State Park,
Lock And Dam 5 A, Camp Decorah, Beach Corners, Perrot State Park,
Stevenstown, Whitman, Tamarack and Bluff Siding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4435 9117 4425 9117 4425 9115 4407 9115
4407 9114 4399 9114 4401 9178 4416 9182
TIME...MOT...LOC 2123Z 259DEG 43KT 4409 9158
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
PetersWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 27, 2:45 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 27, 2:45 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 245 PM CDT Fri Aug 27 2021 .SHORT TERM...(This evening through Saturday night) Issued at 245 PM CDT Fri Aug 27 2021 Widespread heavy rain fell west of the Mississippi River last night, particularly south of I-90 where amounts ranged as high as 3 to 5 inches. Another stripe of heavy rainfall fell just north of the I-94 corridor in central Wisconsin with 2 to 4 inches reported. These areas are thoroughly saturated and won't be able to handle any heavy rainfall rates in the short term. With that said, we are monitoring yet another conditional threat for another round of convection to develop late this afternoon into the evening. This next potential round of convection tonight will be highly dependent on the how far north a warm front to our south will make it. The front currently sits right along our southern border per 1 PM surface obs. Widespread cloud cover and rain so far today have really hindered northward progression of the front. That said, clouds have finally managed to thin to some extent along and south of the IA/MN border eastward. Daytime heating down there will prove somewhat favorable for bringing the front a bit northward, but the question remains whether the front gets any momentum from warm advection as models have been so keen to suggest all day. Consensus has stubbornly held to pushing the front north of the I-90 corridor by late afternoon. This would bring favorable CAPE (>2500 J/kg) all the way to the I-94 corridor per HREF. Bringing the front and instability that far north, CAMs then want to initiate another broken line of convection from south-central MN to northwest WI by early evening, which would then propagate southeast through our area. Based on latest trends, confidence is rather low in this coming to fruition. Thinking the front probably won't quite make it to the I- 90 corridor, so then the question becomes whether additional convection initiates over our forecast area, or whether it struggles to develop at all. Severe/flood threat tonight will be highly conditional on whether storms indeed initiate and how much instability they have at their disposal. Instability pool of >2000 J/kg seems likely at least across our far south, but most favorable deep shear resides across our north. There is a healthy amount of shear in the low to mid levels with pronounced clockwise curvature in hodographs this evening. If storms develop and intensify in this environment, could perhaps see a few supercells, possibly a brief tornado. Otherwise the main threats will be localized damaging winds and heavy rain. Pondered the need for a flash flood watch, but decided to hold off due to low confidence and will instead let evening shift monitor trends. According to the convective allowing models, overnight precipitation is expected to exit southeast by the morning hours. Similar to previous forecasts, the exit timing of this activity strongly influences any convection during the daytime hours. A later exit would result in decreased availability for daytime heating and therefore less convection. Mixing out from H850 tomorrow provides maximum temperatures in the high 80s which is again dependent on how much lingering of overnight precipitation and resultant diurnal heating budget. Expect another round of convection during tomorrow night with an amplified transitioning upper-level trough across the upper plains. Ahead of this trough, an associated surface low is expected to track from central NE through eastern SD and central MN. Convective allowing models have been in "closer" agreement regarding this round of convection than previous days activity with initial convection along a frontal boundary from eastern SD to north-central MN near 2000Z. CAMs place the earliest timing for our area near 0100Z. The most favorable region for ascent for our CWA is near 10Z with the equatorward entrance region of the jet maxima downstream of the trough axis overhead. According to the RAP, the strongest southwesterly low-level (H850) prefrontal moisture transport occurs from 0600-1400Z with PWs ~1.8 inches and moisture transport vectors >250 gm/kg. As for severity, the primary cape axis diminishes with the loss of daytime heating whilst remaining to our west. Assuming the storms fire off the boundary and can remain surface based, 0-3km shear values remain substantial(?). In summary, the axis of convection fires off the boundary from eastern SD to central MN in afternoon hours with a southwest to northeast orientation. The motion/propagation of convection follows the synoptic region for ascent to the northeast ahead of a transitioning upper-level trough. While moisture transport seems pronounced, it is likely the main convergence axis remains to our north. It will be prudent to keep an eye on any development as we get closer. .LONG TERM...(Saturday night through Friday) Issued at 245 PM CDT Fri Aug 27 2021 Water vapor satellite today shows a long wave trough over the Canadian Rockies extending south into the northern Rockies of Montana and Idaho. As this feature lifts to the east/northeast through the weekend, it will be the focus for additional rounds of showers and storms. With the round it kicks off Saturday night, there is a decent signal in the models that what remains of this may lift by to the north of the area by early Sunday morning. This is based on the idea that the upper level trough will be either coming across with a positive tilt or at most a neutral tilt. With the strongest embedded short wave trough expected to be north of the area, this would take the best forcing along the the surface low and strongest low level moisture transport north of the area as well. Confidence in this overall scenario is not super high as a couple models do suggest the system could be taking on a negative tilt which would bring stronger forcing to the area and the prospects for more widespread rainfall. The ingredients for heavy rain will still be in place ahead of the cold front Sunday morning where there will be an axis of precipitable waters near 2 inches, the weakening low level moisture transport with warm cloud depths of 3 to 3.5 km. At this point, can only watch what happens tonight and again Saturday to see how this will impact the outcome for Sunday. Once this system moves through, some weak upper level ridging will be in place to provide at least one dry day Monday. However, the front that goes through Sunday looks like it will stall not too far to the south and then get drawn back north into the area ahead of the next incoming short wave trough for more rain chances Monday night into Tuesday. The 27.00Z ECMWF suggest some potential for another heavy rain threat with precipitable water levels returning to around 1.5 inches along and south of the boundary along with an increase in the warm cloud depths to around 3.5 km. As of now, the low level moisture transport axis looks to not be very strong and primarily focused west of the area in the Missouri River Valley. After that, a lot of what happens will depend on the track of Ida. Right now the general idea is that ridging will build over the western U.S. during the middle of the week and should push Ida off the northeast through the Appalachians. This ridging is expected to also build over the Midwest and should give generally dry days for the middle of the week before the possibility of a short wave trough topping the ridge with some more rain chances moving in for Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Aug 27 2021 Main aviation forecast concern will be potential for additional convection heading into this evening and associated potential ceiling/visibility impacts. Showers with embedded thunderstorms have been fairly persistent so far today, but as better forcing wanes early this afternoon the activity is starting to diminish. Still a very favorable setup for rain with any weak forcing, so retained SHRA/VCSH through this afternoon. Can't rule out a rumble of thunder in the vicinity of either site, but low likelihood. Low confidence in the next potential round of convection slated for late afternoon into the evening. The persistent cloud cover and rain up to now has hindered today's northward progress of a warm front over Iowa, which would be the main focus for additional development later today. Models want to bring the front north to I-90, but current trends suggest that will be hard to achieve. Thus, not entirely sold on models wanting to redevelop additional showers/storms to the northwest and bring them through this evening. Have only gone VCTS for now due to low confidence. If storms do materialize, tempo MVFR to perhaps IFR cigs/vsby will be possible. Looks like a decent break from rain late tonight into Saturday morning. && .HYDROLOGY... Issued at 245 PM CDT Fri Aug 27 2021 Runoff from the rain Thursday night and this morning has resulted in enough runoff from river rises on some the tributaries with a couple expected to reach minor flood stage. As of now, the expected QPF tonight is generally expected to be under an inch, but could fall on the Black River basin which is already saturated and take much additional water. Looking forward to Saturday night and Sunday, the highest rainfall amounts are currently expected to remain off to the northwest of the area, so the additional rainfall that does come in may not pose too much of a threat for more flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz/JAR LONG TERM...04 AVIATION...Kurz HYDROLOGY...04
Hazardous weather outlook, Aug 27, 5:33 AM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 533 AM CDT Fri Aug 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 533 AM CDT Fri Aug 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight A couple of rounds of storms will move over the area today into tonight. The main concern will continue to be locally heavy rain and possible flooding. Some of the storms could produce damaging winds and hail from 3pm to 9pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm chances continue Saturday into Saturday night. Isolated severe storms are possible. The main threats will be locally heavy rain and damaging winds. If the storms repeat across the same areas, flooding will continue to be a concern. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today into this evening and Saturday evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, Aug 27, 11:10 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN HATFIELD 44.41N 90.73W
08/27/2021 M3.80 INCH JACKSON WI UTILITY COMPANY
AT HATFIELD DAM.
&&Special weather statement, Aug 27, 2:55 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
255 PM CDT Fri Aug 27 2021
MNZ079-086-087-094-272045-
Wabasha MN-Olmsted MN-Dodge MN-Mower MN-
255 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Olmsted,
northwestern Mower, western Wabasha and Dodge Counties through 345 PM
CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oronoco, or near Rochester, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Byron, Plainview,
Eyota, Hayfield, Oronoco, Elgin, Mazeppa, Dover, Claremont, Marion,
Wasioja, Douglas, Rock Dell, Viola, Mayville and West Albany.
This includes Interstate 90 in Minnesota between mile markers 208 and
227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4401 9305 4420 9269 4419 9255 4427 9255
4440 9229 4407 9208 4398 9208 4373 9305
TIME...MOT...LOC 1954Z 241DEG 38KT 4409 9254
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PetersSpecial weather statement, Aug 27, 3:24 PM CDT, 1 hour before
Special Weather Statement
National Weather Service La Crosse WI
324 PM CDT Fri Aug 27 2021
IAZ008-009-018-019-272115-
Floyd IA-Chickasaw IA-Howard IA-Mitchell IA-
324 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of Mitchell, Howard,
northern Floyd and northern Chickasaw Counties through 415 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osage, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage, St. Ansgar, Riceville, Elma, Lime Springs, Rudd, Floyd,
Jerico, Alta Vista, Mitchell, Chester, McIntire, Colwell, Orchard,
County Roads A 39 And S 70, Meyer, Rock Creek, Idlewilde State Park,
Brownville and County Roads T 54 And A 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4334 9303 4350 9259 4350 9230 4318 9209
4305 9302
TIME...MOT...LOC 2023Z 245DEG 41KT 4333 9276
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PetersSpecial weather statement, Aug 27, 3:43 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
343 PM CDT Fri Aug 27 2021
MNZ079-087-088-WIZ032-272130-
Wabasha MN-Olmsted MN-Winona MN-Buffalo WI-
343 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northwestern Winona,
Olmsted, southeastern Wabasha and Buffalo Counties through 430 PM
CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eyota, or 13 miles east of Rochester, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and torrential
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Winona, Wabasha, Alma, Buffalo, Goodview, St. Charles,
Plainview, Eyota, Lewiston, Oronoco, Elgin, Buffalo City, Fountain
City, Dover, Stockton, Rollingstone, Altura, Kellogg and Modena.
People attending Gladiolus Days should seek safe shelter immediately!
This includes Interstate 90 in Minnesota between mile markers 211 and
232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4459 9153 4425 9153 4421 9160 4418 9160
4417 9161 4414 9156 4410 9154 4404 9157
4403 9156 4388 9255 4412 9263
TIME...MOT...LOC 2042Z 252DEG 43KT 4401 9221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PetersSpecial weather statement, Aug 27, 4:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
424 PM CDT Fri Aug 27 2021
MNZ088-WIZ032-033-041-272215-
Winona MN-Buffalo WI-Trempealeau WI-La Crosse WI-
424 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of central Winona,
southeastern Buffalo, northwestern La Crosse and southern Trempealeau
Counties through 515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winona, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winona, Arcadia, Goodview, Trempealeau, Galesville, Blair, Fountain
City, Stockton, Dodge, Ettrick, Minnesota City, Merrick State Park,
Lock And Dam 5 A, Camp Decorah, Beach Corners, Perrot State Park,
Stevenstown, Whitman, Tamarack and Bluff Siding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4435 9117 4425 9117 4425 9115 4407 9115
4407 9114 4399 9114 4401 9178 4416 9182
TIME...MOT...LOC 2123Z 259DEG 43KT 4409 9158
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PetersThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:55 PM CDT | River Flood Watch | ARX | Vernon | 4 days |
| Aug 26, 8:55 PM CDT | River Flood Watch | ARX | Crawford | 5 days |
| Aug 27, 9:23 AM CDT | River Flood Watch | ARX | La Crosse, Trempealeau | 18 hr |
| Aug 27, 9:23 AM CDT | River Flood Warning | ARX | Jackson | 67 hr |
| Aug 27, 3:43 PM CDT | Special Weather Statement | ARX | Buffalo | 47 min |
| Aug 27, 4:58 PM CDT | Special Weather Statement | ARX | Jackson | 47 min |
| Aug 27, 5:32 PM CDT | Special Weather Statement | ARX | Jackson | 43 min |
| Aug 27, 1:51 AM CDT | Flash Flood Warning | ARX | Howard, Mitchell | 4 hr |
| Aug 27, 3:33 AM CDT | Flash Flood Warning | ARX | Howard, Mitchell, Winneshiek | 4 hr |
| Aug 27, 9:42 AM CDT | River Flood Warning | ARX | Winneshiek | 60 hr |
| Aug 27, 3:24 PM CDT | Special Weather Statement | ARX | Howard, Mitchell | 51 min |
| Aug 27, 5:34 PM CDT | Tornado Warning | ARX | Floyd | 41 min |
| Aug 27, 6:09 PM CDT | Tornado Warning | ARX | Chickasaw, Floyd | 51 min |
| Aug 27, 6:45 PM CDT | Tornado Warning | ARX | Chickasaw, Fayette | 45 min |
| Aug 27, 6:52 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Fayette, Winneshiek | 38 min |
| Aug 27, 2:55 PM CDT | Special Weather Statement | ARX | Dodge, Olmsted, Wabasha | 50 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.